Thomas Callister Hales

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
Thomas Hales
Born (1958-06-04) June 4, 1958 (age 64)
Alma materPrinceton University
Known forProving Kepler conjecture
Scientific career
InstitutionsUniversity of Pittsburgh[1]
University of Michigan
Doctoral advisorRobert Langlands
Doctoral studentsJulia Gordon

Thomas Callister Hales (born June 4, 1958) is an American mathematician working in the areas of representation theory, discrete geometry, and formal verification. In representation theory he is known for his work on the Langlands program and the proof of the fundamental lemma over the group Sp(4) (many of his ideas were incorporated into the final proof, due to Ngô Bảo Châu). In discrete geometry, he settled the Kepler conjecture on the density of sphere packings and the honeycomb conjecture. In 2014, he announced the completion of the Flyspeck Project, which formally verified the correctness of his proof of the Kepler conjecture.


He received his Ph.D. from Princeton University in 1986, his dissertation was titled The Subregular Germ of Orbital Integrals.[2][3] Hales taught at Harvard University and the University of Chicago,[4] and from 1993 and 2002 he worked at the University of Michigan.[5]

In 1998, Hales submitted his paper on the computer-aided proof of the Kepler conjecture; a centuries-old problem in discrete geometry which states that the most space-efficient way to pack spheres is in a tetrahedron shape. He was aided by graduate student Samuel Ferguson.[6] In 1999, Hales proved the honeycomb conjecture, he also stated that the conjecture may have been present in the minds of mathematicians before Marcus Terentius Varro.

After 2002, Hales became the University of Pittsburgh's Mellon Professor of Mathematics. In 2003, Hales started work on Flyspeck to vindicate his proof of the Kepler conjecture. His proof relied on computer calculation to verify conjectures. The project used two proof assistants; HOL Light and Isabelle.[7][8][9][10] Annals of Mathematics accepted the proof in 2005; but was only 99% sure of the proof.[10] In August 2014, the Flyspeck team's software finally verified the proof to be correct.[10]

In 2017, he initiated the Formal Abstracts project which aims to provide formalised statements of the main results of each mathematical research paper in the language of an interactive theorem prover. The goal of this project is to benefit from the increased precision and interoperability that computer formalisation provides while circumventing the effort that a full-scale formalisation of all published proofs currently entails. In the long term, the project hopes to build a corpus of mathematical facts which would allow for the application of machine learning techniques in interactive and automated theorem proving.[11]

Awards and memberships[edit]

Hales won the Chauvenet Prize in 2003[12] and a Lester R. Ford Award in 2008.[13] In 2012 he became a fellow of the American Mathematical Society.[14] He was invited to give the Tarski Lectures in 2019; his three lectures were titled "A formal proof of the Kepler conjecture", "Formalizing mathematics", and "Integrating with Logic".[15][16]



  1. ^ "Thomas Hales | Department of Mathematics | University of Pittsburgh".
  2. ^ "Thomas Hales - the Mathematics Genealogy Project".
  3. ^ Hales, Thomas C. (1992). "The subregular germ of orbital integrals" (PDF). Memoirs of the American Mathematical Society. 99 (476). doi:10.1090/MEMO/0476. S2CID 121175826. Archived from the original (PDF) on 2020-02-29.
  4. ^ "Brief Bio of Thomas C. Hales - thalespitt". Archived from the original on 2020-12-27.
  5. ^[dead link]
  6. ^ "University of Pittsburgh: Department of Mathematics".
  7. ^ "Thalespitt".
  8. ^ Flyspeck Project
  9. ^ Hales solves oldest problem in discrete geometry The University Record (University of Michigan), September 16, 1998
  10. ^ a b c Aron, Jacob (August 12, 2014). "Proof confirmed of 400-year-old fruit-stacking problem". New Scientist. Retrieved May 10, 2017.
  11. ^ Project website, retrieved 2020-01-10.
  12. ^ Hales, Thomas C. (2000). "Cannonballs and Honeycombs". Notices of the AMS. 47 (4): 440–449.
  13. ^ Hales, Thomas C. (2007). "The Jordan Curve Theorem, Formally and Informally". American Mathematical Monthly. 114 (10): 882–894. doi:10.1080/00029890.2007.11920481. JSTOR 27642361. S2CID 887392.
  14. ^ List of Fellows of the American Mathematical Society, retrieved 2013-01-19.
  15. ^ "2019 Tarski Lectures | Department of Mathematics at University of California Berkeley". Retrieved 2021-11-02.
  16. ^ "Group in Logic and the Methodology of Science - Tarski Lectures". Retrieved 2021-11-02.

External links[edit]